A 32-year-old man with no medical history presented with nausea/vomiting following alcohol and marijuana use the previous night. He reports 8 episodes of nonbloody, nonbilious vomiting beginning at 3 am. He also reports a headache and dizziness with ambulation. The case involves an unusual cause of cardiogenic shock, as reported in a poster session at the American Association of Physician Assistants (AAPA 2022) conference held May 21 to May 25, 2022, in Indianapolis.

“This case demonstrates the time-sensitive nature of cardiogenic shock and how quickly a patient’s status can diminish,” said study authors Kirsten Kenny, PA-S, and Cindy Rossi, MHS, PA-C, of Quinnipiac University Physician Assistant Program in Hamden, Conn.

Cardiogenic shock is caused by acute myocardial infarction (AMI) in 80% of cases; the condition can also be caused by myocarditis, acute decompensated heart failure, and thyroid disease. Non-AMI cases are typically seen in young women and are associated with higher mortality and 30-day readmission rates, explained the study authors.


Continue Reading

History and Physical Examination

The patient was drinking at a friend’s house the previous night and reportedly consumed a half-pint of tequila, 1 “cup” of rum, and smoked 1 to 2 marijuana joints. He denies use of other drugs or over-the-counter medications.

He typically drinks 1 to 2 alcoholic drinks per day, 3 to 4 times per week. His family history includes a sister who had cardiac surgery at the age of 18 years for a “clot.”

His initial vitals are as follows: temperature, 36.6 °C; pulse, 114 beats per minute; respiratory rate, 20 breaths per minute; blood pressure, 118/66 mm Hg; and oxygen saturation, 95% on room air. On physical examination, he shows slight tachypnea and is slightly tachycardic with no murmurs, gallops, or rubs. He is started on ondansetron, histamine (H2) antagonist, and 2 L of intravenous fluids.

His subsequent physical examination findings documented 3 hours later show a progression to respiratory distress and worsening of tachycardia. Additional heart sounds are noted. His skin is cool and clammy, he reports shortness of breath, and his breath sounds are diminished with diffuse crackles. His vitals are as follows: temperature, 36.5 °C; pulse, 138 beats per minute; respiratory rate, 22 breaths per minute; blood pressure, 95/59 mm Hg; and oxygen saturation, 83% on room air. He is given oxygen therapy via a non-rebreather mask at an oxygen saturation >90%.

Table. Differential Diagnosis

Pulmonary embolism
Acute coronary syndrome
COVID-19
Community-acquired pneumonia
Aspiration pneumonia
Acute decompensated heart failure

COVID-19 is ruled out based on rapid and PCR testing. He is started on intravenous vancomycin and cefepime per protocol and cultures are drawn.

Serial electrocardiography shows no evidence of acute coronary syndrome/T-segment elevation myocardial infarction (STEMI). Echocardiography does show severely decreased left ventricular systolic function with an estimated ejection fraction less than 20% and global hypokinesis. Chest radiography shows bilateral pulmonary edema. Computed tomography (CT) angiography shows no evidence of acute pulmonary embolism; scattered nodular/ground-glass opacities are seen throughout the bilateral lung parenchyma.

Diagnosis

Swan-Ganz catheter was placed with findings consistent with cardiogenic shock and the patient was admitted to the intensive care unit and started on intravenous milrinone 0.125 mcg/kg/min and furosemide with clinical improvement. Metoprolol tartrate 25 mg BID was added.

Cardiac magnetic resonance imaging (MRI) and blood work were consistent with myocarditis (Table 2). Myocarditis likely occurred secondary to a virus that was not identified on the viral panel but could also result from contaminants in marijuana, Rossi explained in an interview. A small number of case reports document an association between marijuana use and myocarditis; however, no definitive way of identifying marijuana use as an etiology currently exists, said Rossi, who is Clinical Professor and Director of Clinical Education Quinnipiac University PA Program.

The study authors did not believe that myocarditis was related to the patient’s alcohol use because alcohol-induced cardiomyopathy tends to be related to chronic changes (specifically dilated cardiomyopathy), which were not seen on the patient’s echocardiogram, Rossi explained.

Although marijuana definitely could have played a role in the development of myocarditis in this patient, no definitive way of identifying this etiology exists, according to Rossi. “Management of myocarditis secondary to marijuana use or a virus is still the same,” Rossi explained.

Ventricular function improved and the patient was discharged home on carvedilol (switched from metoprolol). His discharge plan included a gradual titration up to 90-day guideline-directed medical therapy with re-evaluation of ventricular function and potential placement of an implantable cardioverter defibrillator. 

Table 2. Final Diagnosis

Cardiomyopathy likely secondary to myocarditis
Tachycardia
Acute reduced ejection fracture heart failure (HFrEF; resolved)
Cardiogenic shock: New York Heart Association (NYHA) Stage IV, Society for Cardiovascular Angiography and Interventions (SCAI) cardiogenic shock stage C (resolved)
Acute hypoxic respiratory failure (resolved)

“Cardiogenic shock requires quick clinical management and initial resuscitation to protect end organs from further hypoperfusion and cell death,” the study authors concluded. They suggested including cardiogenic shock in the differential diagnosis of all acutely decompensating patients regardless of their gender, age, or cardiac history.

Reference

Kenny K, Rossi C. Cardiogenic shock in an otherwise healthy young adult. Poster presented at: AAPA 2022; May 21-25, 2022; Indianapolis, IN.